Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 45, NWS Paducah, KY

October 8, 2017Muhlenberg County, Kentucky

NWS Paducah, KY issued this flash flood warning at Oct 8, 2017, 10:12 AM CDT for Muhlenberg County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2017, 10:12 AM CDT (15:12 UTC)
Expired
Oct 8, 2017, 1:45 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Muhlenberg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS53 KPAH 081512
FFWPAH
KYC177-081845-
/O.NEW.KPAH.FF.W.0045.171008T1512Z-171008T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1012 AM CDT SUN OCT 8 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Muhlenberg County in south central Kentucky...

* Until 145 PM CDT

* At 1011 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. While no flooding was 
  yet reported, 6.12 inches has fallen southwest of Greenville, and 
  radar shows more heavy rain expected in the next 1 to 2 hours in 
  that area makes flooding, and flash flooding, likely. 
  
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Central City, Greenville, Powderly, Graham, Weir, Drakesboro,
  Bremen and South Carrollton.

LAT...LON 3706 8704 3704 8725 3705 8726 3706 8724
      3712 8732 3716 8734 3719 8731 3724 8736
      3731 8738 3731 8734 3739 8730 3738 8722
      3741 8717 3742 8710 3738 8710 3734 8714
      3733 8710 3737 8707 3736 8703 3733 8700

$$
2 follow-up statements
681 
WGUS73 KPAH 081658
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1158 AM CDT SUN OCT 8 2017

KYC177-081845-
/O.CON.KPAH.FF.W.0045.000000T0000Z-171008T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muhlenberg KY-
1158 AM CDT SUN OCT 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
MUHLENBERG COUNTY...

At 1157 AM CDT, Doppler radar indicated the heaviest rain axis had 
pivoted to the north. However, additional scattered showers, with 
locally heavy rainfall rates of one half to three quarters of an 
inch an hour, will keep flash flooding as an imminent threat, as it 
falls over some areas that have already received 6 plus inches of 
rainfall. 

Some locations that will experience flooding include...
Central City, Greenville, Powderly, Graham, Weir, Drakesboro, Bremen
and South Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3706 8704 3704 8725 3705 8726 3706 8724
      3712 8732 3716 8734 3719 8731 3724 8736
      3731 8738 3731 8734 3739 8730 3738 8722
      3741 8717 3742 8710 3738 8710 3734 8714
      3733 8710 3737 8707 3736 8703 3733 8700

$$
540 
WGUS73 KPAH 081843
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
143 PM CDT SUN OCT 8 2017

KYC177-081853-
/O.EXP.KPAH.FF.W.0045.000000T0000Z-171008T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Muhlenberg KY-
143 PM CDT SUN OCT 8 2017

...THE FLASH FLOOD WARNING FOR MUHLENBERG COUNTY WILL EXPIRE AT 145
PM CDT...

The heaviest rains have ended. Please continue to heed any remaining 
road closures.

LAT...LON 3706 8704 3704 8725 3705 8726 3706 8724
      3712 8732 3716 8734 3719 8731 3724 8736
      3731 8738 3731 8734 3739 8730 3738 8722
      3741 8717 3742 8710 3738 8710 3734 8714
      3733 8710 3737 8707 3736 8703 3733 8700

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:08 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 8, 7:08 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
708 AM CDT Sun Oct 8 2017

.UPDATE...
Issued at 658 AM CDT Sun Oct 8 2017

For aviation section only.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM CDT Sun Oct 8 2017

Quite an active short term period coming up.

Firstly, what is now tropical storm Nate will weaken fairly
quickly over land this morning as it takes rapid aim on the TN
River Valley later today. Deformation rains on the northwest side
of the system will likely continue to rotate northwest toward
potions of southwest IN, and esp the Pennyrile region of western
KY. Doppler radar estimates some areas of the Pennyrile from
northern Trigg county through Muhlenberg county have already
received upwards of 4 inches of rainfall. Another inch or two
cannot be ruled out today in that area, but thinking is rain rates
will stay low enough to preclude a flash flood watch at this
time. In addition, this area was quite dry leading into this
event. Will need to monitor though for the possibility of a few
short fuse headlines today. Again...there will be a fairly sharp
cut off to significant rains as one heads west toward the MS
River.

Should be a temporary break in precip chances later tonight and
Monday as weak high pressure moves in behind the remnants of
Nate. Main concern for tonight lies with the possibility of dense
fog formation as winds go calm and conditions remain quite damp
and humid with sfc dew point hanging in the 60s. Even if skies do
no clear, there is a chance that ceilings could lower to the deck
with time overnight. If and where fog does indeed form, it could
be quite dense.

The next weather system in the form of a very potent mid level
short wave and its associated cold front will be moving into the
mid MS River Valley/lower OH River Valley region on
Tuesday/Tuesday evening. Moderate instability is forecast to
develop Tuesday afternoon ahead of the sfc front. In addition,
forecast soundings indicate strong deep-layer shear may be present
as the mid level short wave approaches from the west. If current
timing of the system remains unchanged, would not be surprised to
see much of our region go under a decent risk for sct strong to
severe thunderstorms Tuesday afternoon, with even a few supercells
in the mix. Will need to monitor trends.

.LONG TERM...(Wednesday through Saturday)
Issued at 315 AM CDT Sun Oct 8 2017

Generally good model agreement lends higher than average confidence
to the forecast through the long term. In the wake of Tuesday's
weather system, an upper level ridge is forecast to expand northward
from the Deep South into the Middle Mississippi and Ohio Valleys
heading into the weekend. This should result in dry weather through
the period. While a brief cooldown is expected on Wednesday in the
wake of Tuesday's frontal passage, a return to readings well above
normal appears probable late in the week as winds turn southerly on
the back side of departing surface high pressure. In fact, highs in
the mid 80s are expected by Friday and Saturday, which is 10 to 15
degrees above normal.

&&

.AVIATION...
Issued at 705 AM CDT Sun Oct 8 2017

Biggest challenge is timing of the arrival of moisture/rain from
Nate. The trend will be for rain to develop across west KY and
shift north northwest with time today. MVFR cigs will be likely
by the time the rain arrives along with periodic drops in the vsby
with the heavier rainfall. The trend will be for the rain to
taper off west to east Sunday afternoon/early evening. All signals
then point to a big drop in cigs/vsbys during the evening hours,
possibly leading to a more wisdespread dense fog set up for later
tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
Hazardous weather outlook, Oct 8, 4:36 AM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 AM CDT Sun Oct 8 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 AM CDT Sun Oct 8 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Locally heavy rainfall will continue to be possible today, mainly
over the Pennyrile region of western Kentucky.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms will forecast Tuesday. A few severe
thunderstorms will also be possible, with damaging winds and hail
the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Tuesday.

In the hours before

Local storm report, Oct 8, 9:41 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
941 AM CDT SUN OCT 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            NEW CONCORD             36.60N 88.07W
10/08/2017                   CALLOWAY           KY   EMERGENCY MNGR

            WATER IS TOPPING A PORTION OF HIGHWAY 121 BETWEEN NEW
            CONCORD AND THE TENNESSEE STATE LINE.

&&

DAVIDH
Local storm report, Oct 8, 10:09 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT SUN OCT 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HEAVY RAIN       6 SSW GREENVILLE        37.13N 87.22W
10/08/2017  M6.12 INCH       MUHLENBERG         KY   EMERGENCY MNGR

            RAINFALL ACCUMULATION SINCE 9 PM FRIDAY REPORTED BY
            EMERGENCY MANAGER.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:10 PM CDTSevere Thunderstorm WarningPAHMuhlenberg35 min
Oct 8, 1:21 AM CDTAreal Flood AdvisoryPAHChristian, Hopkins, Muhlenberg114 min
Oct 8, 7:42 AM CDTAreal Flood WarningPAHChristian, Muhlenberg, Todd, Trigg6 hr
Oct 8, 9:39 AM CDTAreal Flood AdvisoryPAHCalloway2 hr
Oct 8, 11:40 AM CDTAreal Flood AdvisoryPAHCalloway2 hr
Oct 8, 11:50 AM CDTAreal Flood AdvisoryPAHDaviess, McLean115 min
Oct 8, 2:47 PM CDTAreal Flood AdvisoryPAHDaviess118 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.